Approximately 60,000 young children are brought to Emergency Departments each year because they got into medicine when an adult wasn’t looking or because they were given the wrong dose by mistake.
This National Safety Month and always, healthcare providers, parents and caregivers of young children should prioritize safe medication use and storage – which is key to preventing unintentional medication overdoses.
“Dosing errors (when a parent or other caregiver gives too much or too little medicine) are the type of medication error that most often brings children into the Emergency Department,” says Dr. Shonna Yin, an Associate Professor of Pediatrics and Population Health at the NYU School of Medicine.
To help prevent dosing errors, medical professional organizationsrecommend that clinicians use only milliliter (“mL”) units when prescribing liquid medications, and use mL-only when talking with families about dosing instructions. To learn more about safe dosing, read this Safe Healthcare Blog post from Dr. Yin:https://go.usa.gov/xQF3a.
Parents and other caregivers can help prevent errors by using the dosing device (e.g., oral syringe, dosing cup) that comes with their child’s medicine. It’s also important to remember to relock safety caps and to return medicines to a safe storage location that is up and away out of sight and reach of young children after each and every use. Find more tips here: https://go.usa.gov/xUrYF.
Help keep kids safe with these tips on safe medication dosing and storage.#NationalSafetyMonth https://go.usa.gov/xUrYF